Oklahoma, 2012

Hail and Damaging Wind in Oklahoma, February 20, 2012

February 20, 2012 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed over the area in response to a northward lifting warm front. One of the storms produced damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over the area in response to a northward lifting warm front. One of the storms produced damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 20, 3:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 20, 3:37 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
337 PM CST MON FEB 20 2012

.DISCUSSION...
STRONG SOUTHERLY WINDS CONTINUE TO BE COMMON ACROSS THE REGION
THIS AFTERNOON AHEAD OF A COLD FRONT MOVING ACROSS WESTERN
OKLAHOMA. SHOWERS AND THUNDERSTORMS HAVE ALSO DEVELOPED IN THE
VICINITY OF THE COLD FRONT. THESE SHOWERS AND STORMS WILL CONTINUE
TO DEVELOP AND PUSH EASTWARD WITH THE MOVEMENT OF THE FRONT. SMALL
SIZE HAIL AND STRONG WINDS WILL BE POSSIBLE WITHIN THE THUNDERSTORM
DEVELOPMENT. MARGINAL INSTABILITY AHEAD OF THE FRONT ALONG WITH
STEEP LAPSE RATES WILL ALLOW FOR A CHANCE OF SEVERE WEATHER
THROUGH THE EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR COUNTIES WEST OF HIGHWAY 75 IN NORTHEAST OKLAHOMA UNTIL
10 PM CST. STRONG TO GUSTY WINDS WILL CONTINUE TO BE CAPABLE FOR A
COUPLE HOURS BEHIND THE FRONTAL PASSAGE THIS EVENING...THUS HAVE
EXTENDED THE WIND ADVISORY UNTIL 9 PM CST.

THE COLD FRONT IS EXPECTED TO CLEAR THE REGION LATE TONIGHT WITH
PRECIP ENDING FROM WEST TO EAST LATE THIS EVENING FOR EASTERN
OKLAHOMA AND INTO THE OVERNIGHT HOURS FOR FAR NORTHWEST ARKANSAS.
TEMPS ARE EXPECTED TO QUICKLY REBOUND BEHIND THE COLD FRONT
TOMORROW...WARMING ABOVE NORMAL AND CONTINUING INTO THURSDAY AHEAD
OF THE NEXT WAVE MOVING ACROSS THE PLAINS. LATEST MODEL RUNS ARE
CONTINUING TO KEEP MOST OF THE MOISTURE TO THE EAST AND SOUTHEAST
OF THE REGION...THUS FOR NOW WILL KEEP THINGS DRY THURSDAY AS A
FRONTAL BOUNDARY PUSHES THROUGH. BEHIND THIS NEXT FRONTAL
BOUNDARY...TEMPS LOOK TO BECOME MORE CLOSER TO SEASONAL NORMALS
FRIDAY/SATURDAY.

IN THE EXTENDED FORECAST...MODELS CONTINUE TO DISAGREE ON THE
TIMING/STRENGHT/LOCATION OF A WAVE MOVING ACROSS THE WESTERN CONUS
AND INTO THE PLAINS LATE WEEKEND AND FIRST PART OF NEXT WEEK. THE
GFS SOLUTION BRINGS A COLD FRONT THROUGH SUNDAY NIGHT WHILE THE
ECMWF HOLDS OFF THE FRONT UNTIL THE MONDAY/TUESDAY TIME FRAME.
WILL SIDE WITH PREVIOUS FORECAST AND USE THE ECMWF FOR DETAILS.
WILL CARRY SLIGHT POPS FOR NOW MONDAY AND TUESDAY UNTIL MODEL
CONSISTENCY AND FORECASTER CONFIDENCE IMPROVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   34  63  39  68 /  50   0   0   0
FSM   35  63  40  70 /  60   0  10  10
MLC   34  65  44  70 /  40   0   0   0
BVO   30  62  30  69 /  50   0   0   0
FYV   34  59  36  67 /  70   0   0   0
BYV   35  59  37  66 /  70   0   0   0
MKO   34  63  38  69 /  50   0   0   0
MIO   33  60  36  67 /  70   0   0   0
F10   35  65  40  70 /  40   0   0   0
HHW   36  66  46  71 /  40   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM MONDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ073.

AR...WIND ADVISORY UNTIL 9 PM MONDAY FOR ARZ001-ARZ010.

&&

SHORT TERM...21
LONG TERM....20
Hazardous weather outlook, Feb 20, 4:43 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
443 PM CST MON FEB 20 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
440 PM CST MON FEB 20 2012

..SEVERE WEATHER POTENTIAL THROUGH MID EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...GENERALLY FROM AROUND HIGHWAY 75 WEST IN EASTERN OKLAHOMA.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A STRONG WIND DRIVEN STORM SYSTEM AND ASSOCIATED COLD FRONT
WILL SWEEP THROUGH THE REGION THIS EVENING. SURFACE WINDS
WITH THIS SYSTEM WILL BE CAPABLE OF REACHING 40 TO 45 MILES
AN HOUR. THUNDERSTORMS WITHIN THIS SYSTEM WILL BE CAPABLE
OF DAMAGING WINDS OF 50 MILES AN HOUR OR GREATER ALONG WITH
WIND DRIVEN HAIL. INSTABILITY AND THUNDERSTORM INTENSITY WILL
LESSEN ABOUT MID EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
DRY AND MILD WEATHER WILL PREVAIL FOR MUCH OF THE WEEK...WITH
THE NEXT COLD FRONT AND STRONGER WINDS ARRIVING TOWARD THE
BEGINNING OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 20, 3:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CST MON FEB 20 2012

OKZ054-059-060-064>066-202300-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-TULSA OK-
354 PM CST MON FEB 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK...WESTERN OKMULGEE...OSAGE...PAWNEE AND SOUTHWESTERN TULSA

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 345 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED  VERY
CLOSE TO INTERSTATE 35 FROM THE KANSAS BORDER...SOUTH TO OKLAHOMA
CITY. THIS LINE OF STORMS WAS MOVING EAST BETWEEN 40 AND 45 MILES
AN HOUR.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...OSAGE PAWNEE
CREEK AND OKFUSKEE COUNTIES.

THE STORMS WILL REACH FAR WESTERN OSAGE AND PAWNEE COUNTIES AROUND
415 PM AND FAR WESTERN CREEK AND OKFUSKEE COUNTIES AROUND 430 PM.
THE STORMS WILL LIKELY REACH ABOUT TO STATE HIGHWAY 75 BETWEEN 520
AND 540 PM.

STRONG SURFACE WINDS ARE ALREADY GUSTING TO AROUND 40 MILES AN HOUR
BEFORE THE STORMS ARRIVE. THE ADDITION OF THUNDERSTORMS WILL MAKE
GUST TO AROUND 50 MILES AN HOUR OR MORE LIKELY. SMALL WIND DRIVEN
HAIL IS ALSO LIKELY.

SHOULD THE THUNDERSTORMS INCREASE IN INTENSITY WARNINGS WILL
BE NECESSARY.

REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO
A WARNING.

LAT...LON 3700 9602 3528 9604 3529 9645 3545 9645
      3545 9655 3539 9654 3540 9663 3615 9663
      3615 9682 3624 9682 3624 9692 3633 9693
      3633 9704 3651 9704 3658 9690 3659 9705
      3668 9707 3669 9695 3679 9676 3701 9675
TIME...MOT...LOC 2145Z 269DEG 39KT 3703 9733 3505 9739

The radar

The Wichita radar (KICT), 106 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
February 20, 4:45 PM CST
Where
Osage County, 0.86 mi S of Grainola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.938, -96.651

Strong thunderstorm wind blew down large tree limbs.

Hail, Osage

When
February 20, 4:45 PM CST
Where
Osage County, 0.9 mi S of Grainola
Measured
0.75 in hail
Reported by
Public
Coordinates
36.937, -96.650

Dime size hail covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362499, 367122.